Alert archive / Maine / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Caribou, ME

July 2, 2018Aroostook County, Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 2, 2018, 5:21 AM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 5:21 AM EDT (09:21 UTC)
Expired
Jul 2, 2018, 6:15 AM EDT
In force
54 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 94 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS51 KCAR 020921
SVRCAR
MEC003-019-021-021015-
/O.NEW.KCAR.SV.W.0004.180702T0921Z-180702T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
521 AM EDT MON JUL 2 2018

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Piscataquis County in north central Maine...
  Central Aroostook County in northern Maine...
  North central Penobscot County in east central Maine...

* Until 615 AM EDT.

* At 520 AM EDT, a severe thunderstorm was located near Churchill
  Dam, or 16 miles southeast of Clayton Lake, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage is possible. Expect wind damage to 
           trees and power lines.

* Locations impacted include...
  Patten, Ashland, Sherman, Island Falls, Masardis, Mount Chase,
  Oxbow, Russel Crossing, South Branch Pond, Tamway, Churchill Dam,
  Moosehorn Crossing, Telos Lake, Shin Pond, Baxter State Park,
  Chesuncook, Nashville Plantation, Chamberlain Lake, Katahdin Woods
  and Waters National Monument and Stacyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4596 6949 4661 6939 4672 6833 4594 6828
TIME...MOT...LOC 0920Z 265DEG 38KT 4651 6921 

HAIL...1.00IN
WIND...60MPH
 
$$

Walker
2 follow-up statements
378 
WWUS51 KCAR 021001
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
601 AM EDT MON JUL 2 2018

MEC003-019-021-021015-
/O.CON.KCAR.SV.W.0004.000000T0000Z-180702T1015Z/
Piscataquis ME-Aroostook ME-Penobscot ME-
601 AM EDT MON JUL 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR NORTHEASTERN PISCATAQUIS...CENTRAL AROOSTOOK AND NORTH CENTRAL
PENOBSCOT COUNTIES...

At 559 AM EDT, a severe thunderstorm was located 9 miles southeast of
Russel Crossing moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Patten, Ashland, Sherman, Island Falls, Masardis, Mount Chase, Oxbow,
Russel Crossing, South Branch Pond, Tamway, Churchill Dam, Moosehorn
Crossing, Telos Lake, Shin Pond, Baxter State Park, Chesuncook,
Nashville Plantation, Chamberlain Lake, Katahdin Woods and Waters
National Monument and Stacyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Caribou Maine.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4596 6949 4661 6939 4672 6833 4594 6828
TIME...MOT...LOC 0959Z 265DEG 38KT 4655 6860 

HAIL...0.88IN
WIND...60MPH
 
$$

Walker
946 
WWUS51 KCAR 021014
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
614 AM EDT MON JUL 2 2018

MEC003-019-021-021024-
/O.EXP.KCAR.SV.W.0004.000000T0000Z-180702T1015Z/
Piscataquis ME-Aroostook ME-Penobscot ME-
614 AM EDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PISCATAQUIS...
CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT
615 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4596 6949 4661 6939 4672 6833 4594 6828
TIME...MOT...LOC 1014Z 265DEG 38KT 4656 6843 

$$

Walker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:26 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 12:26 AM EDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1226 AM EDT Mon Jul 2 2018

.SYNOPSIS...
A warm front will cross the area tonight with hot and humid
conditions expected Monday through Thursday.
&&

.NEAR TERM /THROUGH TODAY/...
915 PM Update...Weakening MCS continues to move over the upper
ridge towards the NW international border tonight and have
maintained a chance of thunderstorms into early Monday morning.
This weather is associated with the warm front which will bring
in the really hot and humid air for most of the forecast area
today. Highs will reach the upper 80s to lower 90s with high
humidity. The exception will be coastal Hancock and Washington
counties where stronger onshore flow will ensure lower
temperatures than yesterday. A weakening cold front may set off
more thunderstorm activity in northern zones Monday night, but
will not provide any relief from the heat and humidity. Onshore
flow will probably produce some fog and stratus towards the
coast Monday night.

Previous discussion...

The warmth and humidity today is but a preview of what is to be
expected from Monday onward. Temps have reached into the low
and mid 80s across most of the CWA this afternoon, with
dewpoints largely in the low to mid 60s. Stratocu overcast this
morning broke up for most places by midday, as expected, with
scattered cumulus and filtered sunshine through some high cirrus
this afternoon. Some spotty showers and perhaps a few weak
thunderstorms are expected this evening and overnight, mainly
for the Central Highlands and North Woods as a warm front pushes
northeastward across the CWA.

It is this warm front that usher in the truly hot and humid air.
There remains quite a bit of spread in forecast high temps for
Mon. The best chance of getting over 90 degrees may very well be
the North Woods, where models have the highest 925mb temps of
25-27F. High temps were lowered a degree or two in most
locations, but we still remain toward the higher end of
guidance, and above all MOS guidance. This slight lowering of
temps does keep us below Heat Advisory criteria, so headlines
are needed for Monday. It appears more likely that we reach that
criteria in the short term. Onshore flow developing Mon AM will
keep coastal Downeast cooler than today, and Bangor may struggle
to match today's high, as well.

A weakening front and upper shortwave will approach later Mon,
bringing another chance for some showers and thunderstorms.
Through the end of the near term period, 00z Tue, any precip
chances should remain limited to the northwestern CWA.
&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
A weakening s/wv alf and sfc cold front apchg from Cntrl QB may
bring Nrn ptns of the Rgn isold to sct shwrs/tstms Mon ngt, but
given how warm mid atmos temps will be durg this tm, sig
shwrs/tstms may be capped from forming or movg much further E
than NW ptns of our FA. Of course, given the tropical nature of
the airmass, any shwr or tstm would result in a brief hvy
downpour of rn. Ovrngt lows will be quite warm, with many inland
lctns only falling to 65 to 70 deg F.

On Tue, what's left of the frontal bndry will dissipate ovr
Cntrl/Downeast ptns of the Rgn durg the aftn hrs as the the
mid/upper hi conts to build ovr the Rgn from the SW. There may
be enough remaining bndry cnvrg for sct aftn tstms ovr msly
Downeast Skies if there is sufficiently hi llvl dwpts to break
the cap of warm mid atmos temps. Otherwise, skies will become
mclr from NW to SE across Rgn durg the day Tue, with Hi temps
reaching 90+ deg ovr more of interior Downeast areas as well as
the rest of Cntrl/Nrn low trrn ptns of the Rgn as sfc winds
become more W. It now looks like there is a better chc of
apparent temps reaching heat adv criteria for ptns of our FA on
Tue rather than Mon, with possible issuance of this hdln by Mon
aftn. Otherwise, fair skies and another warm ngt is xpcted Tue
ngt.

A s/wv movg ESE from Nrn Can toward the Nrn Can Maritimes may
bring a weak cold front into Nrn/Cntrl ptns of the FA on Wed
with little in the way of clds or shwrs/tstms. If this happens,
the NE hlf of the FA may be a little cooler for aftn hi temps
(upper 80s to arnd 90 rather then lower to mid 90s). Both the
12z GFS and ECMWF models bring this front back across the N and
E as a warm front by Thu, with potentially 90+ deg heat for most
of the Rgn N of the immediate Downeast coast.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A much stronger cold front from Cntl Can finally begins to apch
from the NW late Thu ngt and crosses the Rgn on Fri with
better model to model tmg. Tstms ahead of this system will
begin to affect Nrn ptns of the FA later Thu ngt and then move
further S into Cntrl and Downeast areas during the course of the
day Fri, with greatest intensity currently projected ovr
Downeast areas Fri aftn given the latest tmg of this front, but
to soon to introduce enhanced tstm wording this far out in the
fcst from this vantage pt.

Hi temps Fri will be cooler due greater cld cvr and the presence
of sct to numerous shwrs/tstms and cool advcn behind the cold
front. Following the cold front much cooler and drier conditions
will follow for the Rgn Fri ovrngt and Sat. Longer range models
differ regarding whether a follow up s/wv alf from N Cntrl Can
will bring shwrs/tstms to msly Nrn ptns of the Rgn Sun aftn
crossing directly ovr the area, or just some clds if tracks N of
the Rgn. For now, we keep PoPs in the low chc cat across the N
hlf of the FA mainly for Sun aftn into eve with cont'd cooler hi
temps.
&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM: 915 PM Update...
VFR conditions were being reported at all northern and downeast
Maine TAF sites at this hour. VFR is expected overnight at the
Aroostook county airports. Current radar imagery did show some
thunderstorm activity over Quebec province. This is expected to
make it into the western portions of the state after midnight
but weaken as it pushes east. A shower in the vicinity of the
airports is possible well after midnight. IFR ceilings are
expected to develop at KBGR and KBHB after 08z tonight. A
return to VFR conditions likely for all TAF sites later Mon AM
into Mon afternoon.

SHORT TO LONG TERM: Mainly VFR all TAF sites with IFR clgs/vsbys
possible ovr Downeast sites both late Mon ngt in ST cld cvr and
patchy fog. Also, brief MVFR/IFR clgs/vsbys will be possible
with any tstm or heavier shwrs movg ovr any TAF site spcly Mon
ngt N, Tue mid to late aftn Downeast, and ahead and along a cold
front at any TAF site late Thu ngt thru Fri aftn.
&&

.MARINE...
NEAR TERM: Winds/seas are expected to remain below small craft
advisory levels through Monday. Areas of fog may reduce
visibility to 1 to 3 nm at times into Monday.

SHORT TO LONG TERM: No marine hdlns anticipated til at least
late Thu ngt into Fri when wv hts may reach 5 to 6 ft ovr our
outer MZs with a 10 to 20 kt SW wind fetch ahead of a cold
front. Marine fog will cont Mon  ngt thru Tue ngt and likely
aftwrds as moist tropical air flows ovr cold Gulf of ME waters.
Went with about 80 to 90 percent of WW3 wv guidance hts for fcst
wv hts with primary wv pds fcst to be msly between 6 to 8 sec.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&

Near Term...Duda/Kredensor
Short Term...VJN
Long Term...VJN
Aviation...Duda/Kredensor/VJN
Marine...Duda/Kredensor/VJN
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
400 AM EDT Mon Jul 2 2018

MEZ002-005-006-010-011-015>017-029>032-030800-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
400 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine and Northern Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity is expected much of the upcoming fourth of July
holiday week. Heat indices could reach 95 degrees or higher,
especially on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-030800-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
400 AM EDT Mon Jul 2 2018

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Far Northern Maine, North
Central Maine and West Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat and humidity is expected much of the upcoming fourth of July
holiday week. Heat indices could reach 95 degrees or higher,
especially on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-030800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
400 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 3:49 AM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Caribou ME
349 AM EDT MON JUL 2 2018

MEZ001-003-004-010-020945-
Northern Piscataquis-Northern Somerset-Central Piscataquis-Northwest
Aroostook-
349 AM EDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SOMERSET...
NORTHWESTERN PISCATAQUIS AND NORTHWESTERN AROOSTOOK COUNTIES...

At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 23 miles west of Estcourt Station to 20
miles southwest of Billy-Jack Depot. Movement was east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Allagash, Clayton Lake, Deboullie Mountain, Lac Frontiere, Daaquam,
Saint Pamphile, Saint Juste, Caucomgomoc Lake, Nine-mile Bridge,
Allagash Township, Baker Lake, Tamway, Churchill Dam, Billy-Jack
Depot, Chesuncook, Chamberlain Lake, Dickey, Telos Lake, Saint
Francis and Round Pond.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4743 6904 4726 6905 4718 6890 4724 6872
      4593 6919 4594 6967 4598 6968 4598 6973
      4596 7032 4606 7028 4607 7031 4615 7023
      4619 7029 4635 7019 4642 7005 4670 7000
      4746 6922
TIME...MOT...LOC 0748Z 265DEG 23KT 4752 6972 4599 7024

Walker

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:49 AM EDTSpecial Weather StatementCAR116 min
Jul 2, 4:14 AM EDTHeat AdvisoryCARAroostook, Piscataquis, Somerset14 hr
Jul 2, 4:30 AM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset60 min
Jul 2, 3:13 PM EDTHeat AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Washington28 hr
Jul 2, 6:33 PM EDTSpecial Weather StatementCAR42 min

Nearby

Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.